Toxicity: 7.5 g to an adult caused lethal intoxication. 100 mg to a 5-year old gave no symptoms after gastric lavage. 450 mg to a 12-year old and 1.4 g to an adult gave moderate intoxication, 2.5 g to an adult caused serious intoxication, and 7.5 g to an adult gave very serious intoxication.
Symptoms: Cardiovascular symptoms are most important, but in some cases, especially in children and young individuals, CNS symptoms and respiratory depression may dominate. Bradycardia, AV-block I-III, QT-prolongation (exceptional cases), asystole, fall in blood pressure, poor peripheral perfusion, cardiac insufficiency, cardiogenic shock. Respiratory depression, apnoea. Others: Fatigue, confusion, unconsciousness, fine tremor, cramps, perspiration, paraesthesiae, bronchospasm, nausea, vomiting, possibly oesophageal spasm, hypoglycaemia (especially in children) or hyperglycaemia, hyperkalaemia. Effect on the kidneys. Transient myasthenic syndrome. Concomitant ingestion of alcohol, antihypertensives, quinidine or barbiturates may aggravate the patient's condition. The first signs of overdosing may be seen 20 minutes to 2 hours after ingestion.
Management: Care should be provided at a unit that can offer suitable support measures, monitoring and supervision.
If justified, gastric lavage and/or activated charcoal can be used.
Atropine, adrenoceptor stimulant or pacemaker for treatment of bradycardia and conduction disorders.
Intubation and mechanical ventilation should be done with very broad indication. Pacemaker is option. With circulatory arrest in connection with overdose, resuscitation measures for several hours may be warranted.
Hypotension, acute myocardial infarction and shock to be treated with appropriate volume expansion, administration of glucagon (followed by intravenous infusion of glucagon if necessary), intravenous administration of an adrenoceptor stimulant, such as dobutamine, with the addition of α1 receptor agonists upon vasodilation. Intravenous use of Ca2+ may also be considered.
Bronchospasm can usually be reversed by bronchodilators.